Understanding Drug-Induced Hair Loss
Hair loss can occur due to a variety of reasons. While the most common causes of hair loss are genetic factors or hormonal imbalance, many patients who consume medications are likely to suffer from hair loss due to reactions from various types of drugs. The drug/treatment-induced hair loss may be reversible or irreversible, depending on the nature and intensity of the treatment. Some drugs are also known to change the color and/or texture of the hair. Surprisingly there are drugs that stimulate excess hair growth as well!
The hair that is lost once is lost forever. You can do little to get it back naturally. However, modern hair loss solutions can help you recover from drug-induced hair loss. They include medications and/or hair transplants that promote the growth of natural hair, so you need not wear wigs or artificial hairpieces or weaving.
According to WebMD, there are two types of hair loss induced by medications: telogen effluvium and Anagen effluvium. Typically, a healthy hair passes through two phases of growth: the anagen phase and telogen phase. The anagen phase is the period of continuous hair growth, and it lasts for three to four years. Following that it enters the telogen phase, which lasts about three months – a period of rest. At the end of the telogen phase, the hair falls out and is replaced by a new hair.
Telogen effluvium is the most common type of drug-induced hair loss. In this, the patient starts losing hair within two to four months after taking the drug. The drug causes the hair follicles to go to the telogen phase and fall out too early. Typically patients suffering from this type of hair loss shed 100t o 150 hairs a day.
Most common drugs that induce Telogen effluvium include Vitamin A drugs containing retinoids, antibiotic and antifungal drugs, antibiotics and antifungal drugs, antidepressants, birth control pills, epilepsy drugs, drugs that treat high cholesterol and high blood pressure, anti-clotting drugs, nonsteroidal anti-inflammatory drugs (NSAIDs), and Parkinson’s disease drugs.
Anagen effluvium affects the hair during the anagen phase. This defect is caused when the matrix cells, which are responsible for producing new hairs, are blocked from dividing normally. This type of hair loss occurs within a few days to weeks after taking the medication.
Anagen effluvium is typically found in patients undergoing chemotherapy and similar treatments. The side effects of these treatments are severe as they could lead to complete hair loss including those on the eyebrows, eyelashes and other body parts. Chemotherapy radiations
are intended to kill cancer cells, but they also kill healthy hair matrix cells during the course of their action.
Treatment for Drug-Induced Hair Loss
There are several treatments available to treat drug-induced hair loss. Most cases of drug-induced hair loss subside once you stop the medications. If stopping the drug does not improve hair thinning, you may be advised to take finasteride (Propecia) or minoxidil (Rogaine), medications that slow hair loss and can stimulate new hair growth.
Patients undergoing chemotherapy can be relieved because there is a technique that helps prevent drastic hair loss during chemotherapy. The process, called scalp hypothermia, involves placing ice packs on the scalp a few minutes before -- and for about a half-hour after -- chemotherapy treatment. The principle behind this treatment is that cooling the scalp reduces blood flow to the hair follicles, thus preventing the chemotherapy drugs entering the hair follicles. Cooling also reduces biochemical activity, making the hair follicles less susceptible to damage from chemotherapy drugs. However, people suffering from cancer in the cephalic area are not advised to take this treatment because it risks cancer recurrence in the scalp.
After chemotherapy the hair grows back to normal level very quickly but often with change in texture and color. Patients may be prescribed Minoxidil which will help regrow hair that is slow to return. Most patients wear wig or hat till the hair regains its original form.
According to an article HairlossTalk, among the many drugs known to cause hair loss, Antidepressants are one of the most common that actually “do” result in noticeable thinning on a frequent basis. Other potential hair loss drugs, according to the Web site, are the ones that directly affect the hormonal system of the user (birth control pills, steroids, etc.)